Virginia, 2005

Tornado in Virginia, July 14, 2005

July 14, 2005 · NWS AKQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 8:53 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 8:53 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EDT THU JUL 14 2005

.SHORT TERM (REST OF TODAY)...
WILL BUMP UP POPS TO LIKELY FOR MOST AREAS TODAY. VERY MOIST
AIRMASS ALONG WITH WEAK UPPER DISTURBANCES EXPECTED TO INITIATE
SHOWERS AND TSTMS ACROSS MOST OF THE REGION TODAY. SFC BOUNDARY
NOW POSITIONED ACROSS THE EASTERN SHORE...WAS RESPONSIBLE FOR SOME
HEAVY RAIN THIS MORNING. PRECIP ESTIMATES OF ABOUT 1.5 INCHES WERE
SEEN OVER THE MD EASTERN SHORE. WITH PLENTY OF MOISTURE...WEAK
INSTABILITY...AND H5 VORTICITY LOBES MOVING SLOWLY THROUGH THE
WEAK FLOW AT MID LEVELS...WE HAVE THE POTENTIAL FOR HEAVY RAIN
ACROSS THE AREA. HAVE ALSO INCREASED THE THUNDER AREA TODAY BASED
ON OVERALL MILDLY UNSTABLE AIRMASS ACROSS THE REGION. CURRENT TEMP
FCST LOOKS GOOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 730 AM EDT THU JUL 14 2005)

UPDATE...BNDRY LIFTING NWD THRU ERN SHORE HAS SET OFF A LINE OF
SHWRS/TSTMS IN MD...SO HAVE SENT UPDATED ZONES FOR TSTM AND HVY RAIN
MENTION AND THERE ALL DAY (NOT JUST IN AFTN).  OTHERWISE...AREA OF
SHWRS ACRS WRN VA GRADUALLY MVG EWD SHOULD REACH OUR PIEDMNT CNTYS
BY LATE MRNG/ERLY AFTN SO LIKELY POPS STILL LOOKS GOOD THERE.

PREV AFD BLO

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...QUIET ERLY MRNG
UNDERWAY COMPARED TO YESTERDAY AT THIS TIME. ASIDE FROM A FEW LGT
RETURNS ON RADAR ACRS PIEDMONT...BULK OF AREA IS DRY. FRONTAL BNDRY
THAT ACTED AS A FOCUS FOR LIFT YESTERDAY ALONG CSTL ZONES LOOKS TO
DRIFT BACK NWD TODAY...ALLOWING MORE OF A SW FLOW RATHER THAN SSE.
DESPITE AMPLE MSTR TODAY...THINK ENOUGH MIXING WILL OCCUR FOR PSUNNY
SKIES AFTER INITIAL LOW CLDS/FOG BURN OFF...THEN A RETURN TO MCDY
AGAIN BY LATE AFTN THRU EVENG. HAVE HIGHEST POPS (LIKELY) FOR AFTN
HRS IN PIEDMNT ZONES WHERE DEEPEST MSTR WILL BE CLOSER TO REMANANTS
OF DENNIS CNTRD OVR THE OH VLY. WILL HAVE SCTD SHWRS/TSTMS
ELSEWHERE. HAVE MENTION OF HVY RAIN IN FCST AGAIN FOR ALL ZONES W/
DEW PTS AGAIN IN LOW TO MID 70S AND PRC WTRS AROUND 2 INCHES. LOW
LVL SW JET 20-30 KTS SHOULD HELP TO KEEP STORMS MOVING HOWEVER...SO
DO NOT EXPECT AS MUCH FLOODING AS YESTERDAY. FOR TEMPS...FOLLOWED
WARMER MAV/FWC AS MET NUMBERS IN LWR 80S SEEM TOO COOL GIVEN AT
LEAST A FEW HRS OF SUNSHINE AND SW FLOW.

FRI/SAT...LOW PRESSURE DRIFTS NEWD FROM OH VLY INTO GRT LAKES AND
WEAKENS THRU THE PERIOD...AS MID LVL HGTS RISE A BIT OVR SE
CONUS/MID ATLC. THIS SHOULD ACT TO PUSH TEMPS BACK INTO 90S BY SAT
AND WILL CAUSE CONVECTION TO BE MORE ISOLATED/SCTD THAN THE WIDESPRD
ACTIVITY OF LATE. AGAIN FOLLOWED WARMER MAV/FWC GDNC AS NAM/MET GDNC
APPEARS TOO COOL. HAVE TRIMMED BACK SKY CVR TO PCDY RATHER THAN MCDY
FOR THIS PERIOD.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...LOOKS TO BE A HOT PERIOD W/
WIDESPRD HIGHS IN 90S AS UPR RIDGE REMAINS ANCHORED OVR SE CONUS.
LEFT IN CHC TSTMS AND PCDY SKIES FOR NOW...ALTHOUGH LATER SHIFT MAY
BE ABLE TO SCALE BACK ON POPS AS MODELS ARE HINTING AT SOME DEGREE
OF WLY DRYING FLOW BY MON/TUE.

AVIATION...
EXPECT PERIOD OF MAINLY MVFR CIGS/VSBYS A FEW HOURS EITHER SIDE OF
SUNRISE THIS MORN AS LIGHT FOG AND STRATUS LAYERS DEVELOP DUE HIGH
NEAR SFC MOISTURE. FOG/STRATUS GRADUALLY LIFTS OUT DURING MID MORN
WITH SEVERAL HOURS VFR EXPECTED INTO EARLY AFTN. PATCHY MVFR CONDS
AGAIN BY MID-LATE AFTN IN VCNTY OF SCTD SHWRS/TSTMS.

MARINE...
OTHER THAN LOCALLY HIGHER WINDS/WAVES AND LTG STRIKES IN THE VCNTY
OF ANY TSTMS OVR MARINE AREA...GENERALLY BENIGN BOATING CONDS FOR
THE FORESEEABLE FUTURE. WEAK BNDRY WILL SLOWLY LIFT NE THRU MARINE
AREA THRU FRIDAY WITH SE/S WINDS GRADUALLY BECOMING MORE SW. WIND
SPEEDS GENERALLY 10 KTS OR LESS NEXT FEW DAYS IN THE BAY/SOUND WITH
MAINLY 10-15 KTS OVR CSTL WTRS. SW WINDS PERSIST (WITH LTL IF ANY
SPEED INCREASE) THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS
BERMUDA HIGH INFLUENCE BECOMES MORE PRONOUNCED.

AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...BROWN

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM...09
Hazardous weather outlook, Jul 14, 4:30 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUL 14 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-151030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL TODAY. THIS MAY LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY WILL CONTAIN HEAVY
DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 14, 8:57 AM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
957 AM EDT THU JUL 14 2005

MDZ021>023-141500-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
957 AM EDT THU JUL 14 2005

...THUNDERSTORMS HAVE WEAKENED BUT WILL CONTINUE TO PRODUCE HEAVY
RAINS THROUGH 11 AM EDT OVER MARYLAND EASTERN SHORE...

AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 19 MILES NORTHWEST OF PRINCESS ANNE TO PRINCESS
ANNE...OR FROM 15 MILES SOUTH OF CAMBRIDGE TO PRINCESS ANNE...MOVING
EAST AT 5 MPH. THE STORMS WILL BE NEAR...
  WIDGEON AROUND 1005 AM EDT...
  TYASKIN AROUND 1015 AM EDT...
  WETIPQUIN AROUND 1030 AM EDT...
  TRINITY AROUND 1035 AM EDT...
  ALLEN AROUND 1050 AM EDT...
  EDEN AROUND 1055 AM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
Local storm report, Jul 14, 10:37 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1137 AM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          DOMINY CORNER           37.08N 77.97W
07/13/2005                   NOTTOWAY           VA   NWS STORM SURVEY

            F0 TORNADO. DAMAGED PART OF THE ROOF OF A HANGER AT
            BLACKSTONE ARMY AIR FIELD. ALSO DAMAGE TO 2 PLANES AND
            TREES DOWN. INTERMITTENT PATH LENGTH OF ONE QUARTER MILE.
            TORNADO ESTIMATED TO BE 60 YARDS WIDE.

&&

ALS
Local storm report, Jul 14, 12:20 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
120 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      5 S CHESAPEAKE AIRPORT  36.59N 76.32W
07/13/2005                   CITY OF CHESAPEAKE VA   BROADCAST MEDIA

            ONE HALF MILE OF MURRAY DRIVE NEAR FENTRESS IN THE GREEN
            HAVEN SUB-DIVISION, 1/2 MILE OF ROAD UNDER WATER.

&&

CROSSLEY
Special weather statement, Jul 14, 12:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT THU JUL 14 2005

MDZ022-141830-
WICOMICO MD-
140 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM DEVELOPED IN WICOMICO COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN WICOMICO COUNTY...OR ABOUT 7
MILES WEST OF FRUITLAND...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROYAL OAK AT 150 PM EDT...CATCHPENNY AT
200 PM EDT...HEBRON AT 230 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
Special weather statement, Jul 14, 1:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT THU JUL 14 2005

VAZ095-141815-
NORFOLK/PORTSMOUTH VA-
200 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM DEVELOPED OVER NORFOLK...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOWNTOWN NORFOLK...MOVING NORTHEAST AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORFOLK INTERNATIONAL AIR
AT 205 PM EDT...OCEAN VIEW AT 210 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
Special weather statement, Jul 14, 1:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT THU JUL 14 2005

MDZ022-141900-
WICOMICO MD-
231 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM CONTINUES OVER WICOMICO COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF SALISBURY...MOVING NORTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DELMAR AT 300 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22

The radar

The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Virginia Beach (C)

When
July 14, 1:45 PM EST to 1:46 PM EST
Where
Virginia Beach (C) County, 1 mi SW of (Ntu)nas Oceana
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.783, -76.033

Brief F0 tornado touchdown caused minor damage to golf practice facility and downed tree limbs near Dam Neck Road and Holland Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyThe tornado archive for Virginia, 2005Warnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470692.